Alert archive / Wisconsin / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jun 17, 2018, 3:47 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 3:47 PM CDT (20:47 UTC)
- Expired
- Jun 17, 2018, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 37 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:55 PM CDT | FLASH FLOOD | 1 Sse Oulu, WI | 1.73 OF RAIN IN 40 MINUTES. FLOODING OVER ROADS ON FARM. SEASONAL CREEK IS RUNNING 15X MORE THAN WHAT IT CAN HOLD. WATER IS 6 ABOVE ROAD SURFACE BETWEEN FIELDS. |
| Jun 17, 4:30 PM CDT | FLASH FLOOD | 12 Wnw Cable, WI | DENVER ROAD CLOSED DUE TO WATER OVER THE ROAD FROM THE OUNCE RIVER. 7.9 OF RAIN FROM 930 PM LAST NIGHT TO 430 PM TODAY. TREES DOWN ALONG THE HIGHWAY WHILE DRIVING HOME. |
| Jun 17, 5:15 PM CDT | FLOOD | 3 Sse Moquah, WI | BRIDGE DAMAGED NEAR US HIGHWAY 63 AND US HIGHWAY 2. US-63 AND 2 CLOSED TO DRUMMOND WI. CARS HAVE DRIVEN ONTO FLOODED ROADWAYS AND BEEN STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WGUS53 KDLH 172047
FFWDLH
WIC007-031-172345-
/O.NEW.KDLH.FF.W.0009.180617T2047Z-180617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
347 PM CDT SUN JUN 17 2018
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Bayfield County in northwestern Wisconsin...
Douglas County in northwestern Wisconsin...
* Until 645 PM CDT
* At 344 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly or is already occurring. SEEK HIGHER GROUND NOW! The
city of Drummond and areas near there should be extra vigilant in
staying on high ground and away from rivers. This is a
particularly dangerous situation.
* Some locations that will experience flooding include...
Superior, Hawthorne, Iron River, Lake Nebagamon, Cable, Barnes,
Wascott, Maple, Brule, Poplar In Douglas County, Solon Springs,
Oulu, Drummond, Oliver, Port Wing, Gordon, Dairyland, South Range,
and Ino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4617 9229 4666 9229 4665 9221 4670 9221
4673 9218 4672 9215 4674 9214 4676 9201
4672 9195 4673 9180 4679 9159 4681 9148
4686 9133 4689 9119 4659 9093 4617 9095
$$
Wolfe2 follow-up statements
172
WGUS73 KDLH 172115
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
415 PM CDT SUN JUN 17 2018
WIC007-031-172345-
/O.CON.KDLH.FF.W.0009.000000T0000Z-180617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Douglas WI-
415 PM CDT SUN JUN 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
BAYFIELD AND DOUGLAS COUNTIES...
At 410 PM CDT, trained weather spotters reported flash flooding in
Oulu, WI. Up to two inches of rain have already fallen. Flash
flooding is already occurring. Extra special attention should be
paid to both the Drummond area and along the Nemadji River which has
seen record flows as of 230 PM.
Some locations that will experience flooding include...
Superior, Hawthorne, Iron River, Lake Nebagamon, Cable, Barnes,
Wascott, Maple, Brule, Poplar In Douglas County, Solon Springs,
Oulu, Drummond, Oliver, Port Wing, Gordon, Dairyland, South Range,
and Ino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4617 9229 4666 9229 4665 9221 4670 9221
4673 9218 4672 9215 4674 9214 4676 9201
4672 9195 4673 9180 4679 9159 4681 9148
4686 9133 4689 9119 4659 9093 4617 9095
$$
Wolfe751
WGUS73 KDLH 172348
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
648 PM CDT SUN JUN 17 2018
WIC007-031-172357-
/O.EXP.KDLH.FF.W.0009.000000T0000Z-180617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Douglas WI-
648 PM CDT SUN JUN 17 2018
...THE FLASH FLOOD WARNING FOR BAYFIELD AND DOUGLAS COUNTIES HAS
EXPIRED...
Since the torrential rain has stopped, flash flooding should not be
an issue, but widespread areal flooding will continue for some time.
Please continue to heed any remaining road closures and be alert for
high water.
LAT...LON 4617 9229 4666 9229 4665 9221 4670 9221
4673 9218 4672 9215 4674 9214 4676 9201
4672 9195 4673 9180 4679 9159 4681 9148
4686 9133 4689 9119 4659 9093 4617 9095
$$
WolfeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:39 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 17, 1:39 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
139 PM CDT Sun Jun 17 2018
.SHORT TERM...(This evening through Monday)
Issued at 138 PM CDT Sun Jun 17 2018
Strong to severe storms from far northeast Minnsota to near the
Aitkin/Brainerd Lakes region were moving east this afternoon.
Beside the severe threat, the storms are producing very heavy rain
with a quick 1 to 2 inches being estimated by radar. Storms may
track over the same areas leading to potentially 4 to 6 inches of
rain, especially over northwest Wisconsin. The higher amounts
should affect smaller areas but will exacerbate the flooding
issues ongoing.
.LONG TERM...(Monday night through Saturday)
Issued at 322 AM CDT Sun Jun 17 2018
Quieter stretch of weather to begin the long term. Chance of
showers and thunderstorms returns Friday night and Saturday.
The persistent baroclinic zone which brought heavy rain to the
Northland over the past several days will move away from the area
Monday night. High pressure is forecast to build into the region
with temperatures near to slightly above normal. Upper-level flow
will be focused well to our south with weak winds overhead.
Thunderstorm chances return to the picture Friday evening as an
upper-level jet streak moves through the Four Corners region and
into the Central Plains. Showers and thunderstorms are forecast
to develop over much of the nation's midsection. The resultant
pressure perturbation will evolve into a slow-moving cutoff low.
The GFS and ECMWF meander this feature northward toward the
western Great Lakes for the weekend while the GEM produces a more
progressive evolution. Held onto the consensus blend for POPs,
which brings slight chance into the southern zones Friday evening
and a chance of showers/storms to the remainder of the Northland
Saturday and Saturday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun Jun 17 2018
A slow moving frontal boundary will produce more showers/storms
into the late evening hours over parts of the Northland.
Conditions varied from VFR to IFR in spots with most areas
settling into the MVFR to low VFR range through the afternoon.
Storms will cause IFR conditions and some may be severe producing
large hail, damaging winds, and a tornado. Very heavy rain will
also occur.
Conditions will gradually improve from north to south tonight
into Monday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 79 58 74 54 / 90 60 10 0
INL 72 51 77 50 / 60 20 0 0
BRD 80 59 77 57 / 80 50 10 10
HYR 86 61 75 54 / 80 80 20 10
ASX 82 57 72 50 / 90 80 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Monday afternoon for WIZ001>004-
006>009.
MN...Flash Flood Watch through Monday afternoon for MNZ019-035>038.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...Huyck
AVIATION...MeldeHazardous weather outlook, Jun 17, 12:11 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1211 PM CDT Sun Jun 17 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1211 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight The potential for flooding and severe thunderstorms will continue across the Northland today and tonight. A Flash Flood Watch remains in effect for northwest Wisconsin and parts of northern Minnesota. Thunderstorms will be on the increase through the afternoon and evening and decrease later tonight. Heavy rain will again be possible, especially across the already hard hit areas of northwest Wisconsin. Severe thunderstorms will also be possible this afternoon through the evening, especially in an area from east central Minnesota into northern Wisconsin. Large hail, damaging winds, and a tornado will all be possible. Flash Flood watches and Flood warnings are in effect for portions of the Northland. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across northwest Wisconsin on Monday morning. Thunderstorms will again be possible from Friday into Sunday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon into the evening. LSZ121-140>148-181100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1211 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible this morning and again this afternoon and tonight. Some storms may be strong to severe with large hail, gusty winds, and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jun 17, 3:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 4 SSE LIBBY 46.73N 93.31W
06/17/2018 AITKIN MN EMERGENCY MNGR
TREES DOWN ALONG HIGHWAY 65 SPORADICALLY
FROM LIBBY TO MCGREGOR. TIME ESTIMATED FROM
RADAR.
&&
WLLocal storm report, Jun 17, 3:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HEAVY RAIN 3 SSW BRUNO 46.24N 92.68W
06/17/2018 M2.90 INCH PINE MN CO-OP OBSERVER
TOTAL RAINFALL ACCUMULATION TODAY. SINCE 630
AM AN ADDITIONAL 1.2 INCHES OF RAIN
ACCUMULATED.
&&
WLLocal storm report, Jun 17, 3:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HEAVY RAIN 3 E PAYNE 47.10N 92.53W
06/17/2018 M3.00 INCH ST. LOUIS MN PUBLIC
TOTAL RAINFALL ACCUMULATION SINCE 12 PM
YESTERDAY.
&&
WLLocal storm report, Jun 17, 3:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM HEAVY RAIN 4 E ISLAND LAKE 47.00N 92.11W
06/17/2018 M1.23 INCH ST. LOUIS MN PUBLIC
&&
WLLocal storm report, Jun 17, 3:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 2 ESE BENNETT 46.43N 91.81W
06/17/2018 E0.50 INCH DOUGLAS WI PUBLIC
REPORT RELAYED VIA MPING.
&&
WLSpecial weather statement, Jun 17, 3:39 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
339 PM CDT SUN JUN 17 2018
WIZ002-003-172100-
Bayfield-Ashland-
339 PM CDT SUN JUN 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BAYFIELD
AND NORTHWESTERN ASHLAND COUNTIES INCLUDING ALL OF THE APOSTLE
ISLANDS...
At 339 PM CDT, strong thunderstorms were along a line extending from
11 miles north of Sand Island, to Sand Bay, to 9 miles south of
Cornucopia, and moving east at 45 mph.
Wind gusts up to 50 mph, half-inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Ashland, Washburn, Barksdale, Bayfield, La Pointe, Sand Island,
Cornucopia, Madeline Island, Bayfield Peninsula Sea Caves, Odanah,
Sand Bay, Red Cliff, Herbster, Big Bay State Park, Stockton Island,
New Odanah, Apostle Islands National Lake Shore, Red Cliff
Reservation, Outer Island, and Bad River Reservation.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4701 9036 4694 9046 4692 9039 4687 9042
4673 9072 4661 9046 4658 9048 4666 9137
4691 9117 4692 9108 4696 9109 4702 9100
4704 9094 4702 9083 4711 9075 4709 9067
4711 9056 4705 9051 4710 9047 4709 9035
TIME...MOT...LOC 2039Z 268DEG 40KT 4714 9090 4692 9089 4672 9110
MillerThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:41 PM CDT | Special Weather Statement | DLH | Burnett | 19 min |
| Jun 16, 8:59 PM CDT | Special Weather Statement | DLH | Douglas | 16 min |
| Jun 16, 9:22 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 23 min |
| Jun 16, 10:02 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 28 min |
| Jun 16, 10:25 PM CDT | Special Weather Statement | DLH | Ashland | 20 min |
| Jun 16, 10:39 PM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Sawyer and 1 more | 8 hr |
| Jun 16, 11:46 PM CDT | Flash Flood Warning | DLH | Bayfield | 5 hr |
| Jun 17, 12:11 AM CDT | Flash Flood Warning | DLH | Douglas | 5 hr |
| Jun 17, 4:33 AM CDT | Areal Flood Warning | DLH | Burnett, Price, Sawyer, Washburn | 3 hr |
| Jun 17, 5:02 AM CDT | Areal Flood Warning | DLH | Douglas | 48 hr |
| Jun 17, 6:27 AM CDT | Areal Flood Warning | DLH | Ashland, Bayfield, Douglas | 48 hr |
| Jun 17, 7:28 AM CDT | Areal Flood Warning | DLH | Bayfield, Burnett, Douglas, Sawyer, Washburn | 4 days |
| Jun 17, 2:05 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 25 min |
| Jun 17, 2:16 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 29 min |
| Jun 17, 2:29 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas | 31 min |
| Jun 17, 2:41 PM CDT | Areal Flood Advisory | DLH | Douglas | 2 hr |
| Jun 17, 2:53 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 22 min |
| Jun 17, 3:01 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Burnett, Douglas, Washburn | 44 min |
| Jun 17, 3:17 PM CDT | Special Weather Statement | DLH | Bayfield | 13 min |
| Jun 17, 3:36 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer, Washburn | 24 min |
| Jun 17, 3:39 PM CDT | Special Weather Statement | DLH | Bayfield | 21 min |
| Jun 17, 3:42 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 33 min |
| Jun 17, 3:57 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 78 min |
| Jun 17, 4:14 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 31 min |
| Jun 17, 4:22 PM CDT | Special Weather Statement | DLH | Burnett | 23 min |
| Jun 17, 4:23 PM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Iron | 3 hr |
| Jun 17, 4:34 PM CDT | Special Weather Statement | DLH | Sawyer | 11 min |
| Jun 17, 4:48 PM CDT | Special Weather Statement | DLH | Sawyer, Washburn | 27 min |
| Jun 17, 4:59 PM CDT | Areal Flood Advisory | DLH | Bayfield, Sawyer | 3 hr |
| Jun 17, 5:02 PM CDT | Special Weather Statement | DLH | Price | 13 min |
| Jun 17, 5:15 PM CDT | Special Weather Statement | DLH | Sawyer | 30 min |
| Jun 17, 5:17 PM CDT | Special Weather Statement | DLH | Iron | 28 min |
| Jun 17, 5:43 PM CDT | Special Weather Statement | DLH | Price | 17 min |
| Jun 17, 6:03 PM CDT | Special Weather Statement | DLH | Price | 12 min |
| Jun 17, 6:17 PM CDT | Special Weather Statement | DLH | Price | 13 min |
| Jun 17, 6:33 PM CDT | Special Weather Statement | DLH | Price | 12 min |
Nearby
Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.